Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Irregular cycle, light spotting

8 November, 2015

Question:

My last period was over 50 days ago and was 10 days late. I'm normally very regular (32 days). I have been off of birth control for 9 months now trying to conceive and was recently diagnosed with a thyroid condition and am now taking medication for it. I thought I would get my period by now (I know I'm not pregnant as we checked that in blood test) and 5 days ago I was ever so slightly spotting. Not enough to wear a pad or tampon and nothing bright red and no flow. It's light and more yellow orange if anything. Today is the 6th day and it decreased even more. I have been considering myself a niddah but wondering if I am? Thanks.


Answer:

Not all staining makes a woman niddah.  For example, spotting found on colored undergarments does not make a woman niddah.  For more information, please see our site's articles "Ketamim" and "Toilet Paper."

When staining does make a woman niddah, it is sometimes possible to achieve a hefsek taharah even before staining has totally ceased.  A hefsek taharah and bedikah cloths need not be entirely clear, and any questions should be brought for halachic evaluation rather than presumed to invalidate the clean days.

When staining does not make a woman niddah, we usually recommend abstaining from relations for twenty-four hours as a precaution against the staining becoming a flow.  Please note that this is a recommendation and not a strict halachic requirement.

At this stage, we do suggest consulting with your physician about your efforts to conceive and possible effects of your medication.

Please write back with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.